Florida, 2010

Lightning Strike in Florida, September 6, 2010

September 6, 2010 · NWS MFL · 1 event in 1 county or zone

Typical summer humidity and instability led to numerous evening thunderstorms and lightning across southeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Typical summer humidity and instability led to numerous evening thunderstorms and lightning across southeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 6, 1:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 6, 1:12 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
212 PM EDT MON SEP 6 2010

.DISCUSSION...A WEAK SURFACE RIDGE OVER THE NORTHERN SECTIONS OF
THE AREA WILL CONTINUE TO MOVE NORTH. GENERALLY EAST FLOW WILL
DEEPEN IN TIME AND BY TOMORROW, MOST CONVECTION SHOULD START TO BE
MAINLY ON THE WEST SIDE OF SOUTH FLORIDA. CAN'T RULE OUT NOCTURNAL
EAST COAST SHOWERS OR STORMS THOUGH, BUT CHANCES WILL NOT BE QUITE
THAT HIGH WITH POPS 20-30 PERCENT. HIGHEST POPS OVER THE WESTERN
SECTIONS OF SOUTH FLORIDA WILL BE 50 PERCENT AT BEST. WITH THE LOW
LEVEL RIDGE TO THE NORTH, MINOR WEAK TROUGHS WILL PASS THROUGH
FROM TIME TO TIME FROM THE EAST BUT TIMING IS RATHER DIFFICULT.
EACH TROUGH MAY ENHANCE THE INTENSITY OF THE STORMS. BY THE END OF
THE WEEK AND WEEKEND, A DEEP LAYER LARGE AMPLITUDE RIDGE IS
EXPECTED TO BUILD ACROSS THE SRN U.S./GULF OF MEXICO. THIS WILL
RESULT IN INCREASING SUBSIDENCE OVER THE LOCAL AREA WITH A BIT OF
A REDUCTION IN POPS. HOWEVER...THE LOW LEVEL ATLANTIC RIDGE WILL
STILL RESULT IN A LOW LEVEL EASTERLY FLOW AND THIS WILL BE ENOUGH
TO ADVECT MOISTURE WESTWARD OVER SOUTH FLORIDA.

&&

.MARINE...AS THE RIDGE CONTINUES TO MOVE NORTH, SURFACE WINDS
WILL BE OUT OF THE EAST OR SOUTHEAST. THIS FLOW WILL PREVAIL WITH
WIND SPEEDS AT OR BELOW 15 KTS THROUGH THE REST OF THE FORECAST
PERIOD. LIKEWISE...SEAS SHOULD REMAIN AT 4 FEET OR LESS.

&&

.FIRE WEATHER...NO PROBLEMS EXPECTED. MINIMUM RH VALUES SHOULD
REMAIN WELL ABOVE 35 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  89  77  89 / 30 40 30 30
FORT LAUDERDALE  77  90  79  90 / 30 30 20 30
MIAMI            77  90  78  90 / 30 30 20 30
NAPLES           75  92  76  92 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Sep 6, 10:43 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1143 AM EDT MON SEP 6 2010

FLZ063-066>075-168-172>174-070930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1143 AM EDT MON SEP 6 2010

...NUMEROUS THUNDERSTORMS INTERIOR TODAY...
...SLIGHT RISK OF FLOODING ENTIRE MAINLAND...
...HEAT INDICES APPROACHING 110 DEGREES WESTERN INTERIOR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE ANTICIPATED TODAY ACROSS
NORTHERN INTERIOR SECTIONS OF SOUTH FLORIDA, GENERALLY IN THE
REGION SURROUNDING LAKE OKEECHOBEE. SCATTERED THUNDERSTORMS ARE
EXPECTED ELSEWHERE. FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES
AND TORRENTIAL DOWNPOURS WILL OCCUR WITH THIS ACTIVITY.

FLOODING: SLOW STORM MOTIONS TODAY WILL RESULT IN LOCALLY HEAVY
RAINFALL, WITH MINOR FLOODING OF LOW LYING AND OTHER POOR
DRAINAGE AREAS POSSIBLE.

TEMPERATURES: AFTERNOON HEAT INDEX READINGS WILL APPROACH 110
DEGREES ACROSS PORTIONS OF INTERIOR COLLIER, HENDRY, AND
MAINLAND MONROE COUNTIES TODAY. HEAT INDICES ACROSS THE REMAINDER
OF THE AREA WILL GENERALLY BE BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH FLORIDA INTO
NEXT WEEKEND. THE PRIMARY IMPACTS FROM THE STORMS WILL BE
LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY RAINFALL.

OTHERWISE, HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE
ACROSS MOST OF MAINLAND SOUTH FLORIDA EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER,
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

In the hours before

Special weather statement, Sep 6, 3:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
429 PM EDT MON SEP 6 2010

FLZ069-070-062130-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
429 PM EDT MON SEP 6 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH OF
CENTRAL COLLIER COUNTY...

...FOR FREQUENT TO EXCESSIVE LIGHTNING...BRIEF GUSTY WINDS TO 45
MPH...

AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 5 MILES WEST OF BIG CYPRESS NATIONAL
PRESERVE...MOVING WEST NEAR 10 MPH.

THIS STORM WILL AFFECT...

BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND SR 839...
OCHOPEE...
JEROME...
CARNESTOWN...
FAKAHATCHEE STRAND STATE PRESERVE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL
DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS
AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2624 8143 2613 8101 2592 8106 2586 8143
TIME...MOT...LOC 2027Z 090DEG 12KT 2601 8117

BETTWY

The radar

The Miami radar (KAMX), 50 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
September 6, 5:00 PM EST
Where
Broward County, 4.46 mi NE of Miramar
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.053, -80.359

Lightning struck a house during Labor Day festivities in Southwest Ranches. Tiles were blown from the roof and a fire was started on the roof as well. The fire was extinguished and no other damages were known.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259383.